Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 110, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 4, 2002, 7:57 PM CDT for Deaf Smith County, Oldham County, Texas. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 7:57 PM CDT (00:57 UTC)
- Expired
- Jun 4, 2002, 9:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
Counties Deaf Smith County, TX, Oldham County, TX
The radar
The Amarillo radar (KAMA), 72 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 8:00 PM CDT | Hail 0.75 | Adrian, TX | |
| Jun 4, 8:07 PM CDT | Thunderstorm Wind 61 E | Vega, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jun 4, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 968 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KAMA 050057 SVRAMA TXC117-359-050200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 756 PM CDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN OLDHAM COUNTY IN THE TEXAS PANHANDLE DEAF SMITH COUNTY IN THE TEXAS PANHANDLE * UNTIL 900 PM CDT * AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF BOYS RANCH TO 9 MILES WEST OF BOOTLEG...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... VEGA...HEREFORD...WILDORADO...SIMMS...DAWN...BOYS RANCH...BOOTLEG AND ADRIAN LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. VERY SMALL...BRIEF...BUT DANGEROUS TORNADOES ARE POSSIBLE WITH THIS STORM. STAY INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3562 10256 3476 10303 3477 10219 3563 10216
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:42 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jun 4, 3:42 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 342 PM CDT TUE JUN 4 2002 ONGOING CONVECTION OVER LUBBOCKS COUNTY WARNING AREA SHOULD SPREAD NORTH TONIGHT OVER A COOLER AIR MASS ACROSS THE SOUTHERN TEXAS PANHANDLE. THIS WILL RESULT IN HEAVY RAIN WITH A FLASH FLOOD THREAT. HAVE GONE CATEGORICAL POPS IN THE SOUTHERN ZONES WITH LIKELY IN THE NORTHERN ZONES. AS THE UPPER TROUGH OVER NEW MEXICO PUSHES TO THE NORTHEAST INTO WEST TEXAS...CONVECTION SHOULD CONTINUE TO DEVELOP OVERNIGHT KEEPING A HEAVY RAIN THREAT. SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH LATE TONIGHT AS LOW CLOUDS AND FOG DEVELOP. ONCE THE TROUGH PASSES WEDNESDAY IN THE LATE MORNING...THE LOW CLOUDS AND FOG SHOULD PARTIALLY CLEAR WITH A FEW SHOWERS OR STORMS DEVELOPING IN THE RESIDUAL MOISTURE BEHIND THE SYSTEM EARLY WEDNESDAY AFTERNOON. OTHERWISE...A COOL DAY IS ON TAP FOR WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE PANHANDLES. THE HIGH BEGINS TO WEAKEN WEDNESDAY NIGHT AS A LEE TROUGH STARTS TO DEVELOP THURSDAY AND THURSDAY NIGHT. THIS SHOULD BEGIN A WARMING TREND WITH DRY CONDITIONS THURSDAY THROUGH SATURDAY. FOR THE LATER PERIODS...A COLD FRONT FORECAST BY THE MRF SHOULD BE POSITIONED SOMEWHERE ACROSS THE SOUTHERN PLAINS BY SATURDAY NIGHT WITH A FRONTAL PASSAGE POSSIBLE LATE SATURDAY NIGHT INTO SUNDAY. AS A RESULT...WILL GO WITH COOLER TEMPERATURES SUNDAY. IN ADDITION...A FEW STORMS ARE POSSIBLE ALONG THE FRONT SUNDAY OR SUNDAY NIGHT. DRIER CONDITIONS SHOULD RETURN MONDAY NIGHT AND TUESDAY AS AN UPPER-LEVEL RIDGE BUILDS IN FROM THE WESTERN U.S. AMARILLO 54 75 52 85 / 80 30 00 00 BEAVER 51 77 52 82 / 70 20 00 00 BOISE CITY 48 72 49 83 / 70 20 00 00 BORGER 53 75 51 86 / 70 20 00 00 BOYS RANCH 52 73 51 84 / 80 30 00 00 CANYON 55 76 53 85 / 80 30 00 00 CLARENDON 58 79 56 86 / 80 30 00 00 DALHART 50 73 50 83 / 70 20 00 00 GUYMON 50 75 50 81 / 70 20 00 00 HEREFORD 55 76 53 85 / 80 30 00 00 LIPSCOMB 56 77 54 84 / 70 20 00 00 SHAMROCK 59 79 59 85 / 80 30 00 00 WELLINGTON 59 80 59 85 / 80 30 00 00 .AMA... TX...NONE. OK...NONE. CB
In the hours before
Local storm report, Jun 4, 2:02 PM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
202 PM CDT TUE JUN 04 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0119 PM WELLINGTON TX 0.88 INCH HAIL
06/04/02 COLLINGSWORTH REPORTED BY COLLINGSWORTH
COUNTY SO.Local storm report, Jun 4, 7:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
737 PM CDT TUE JUN 04 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0119 PM WELLINGTON TX 0.88 INCH HAIL
06/04/02 COLLINGSWORTH REPORTED BY COLLINGSWORTH
COUNTY SO.
0700 PM FELT OK 80 MPH WIND GUST
06/04/02 CIMARRON REPORTED BY FELT FD.
0726 PM 10W ADRIAN TX 60 MPH WIND GUST
06/04/02 OLDHAM REPORTED BY SKYWARN
SPOTTER.The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:32 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 58 min |
| Jun 4, 8:50 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 55 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.